Alert archive / California / Beach Hazards Statements in 2025
Beach Hazards Statement 8, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at May 31, 2025, 12:53 PM PDT for Orange County, San Diego County, California. It took effect at Jun 1, 2025, 9:00 AM PDT. It was in force for 65 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2025, 12:53 PM PDT (19:53 UTC)
- In effect from
- Jun 1, 2025, 9:00 AM PDT
- Expired
- Jun 4, 2025, 2:00 AM PDT
- In force
- 65 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1989 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086 WHUS46 KSGX 311953 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1253 PM PDT Sat May 31 2025 CAZ043-552-011200- /O.NEW.KSGX.BH.S.0008.250601T1600Z-250604T0000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 1253 PM PDT Sat May 31 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...Elevated surf of 4 to 6 feet with sets to 7 or 8 feet expected, primarily for south to south-southwest facing beaches in Orange County. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...From Sunday morning through Tuesday afternoon. * IMPACTS...Strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf increases Sunday, peaking Monday, before gradually falling through mid week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
13 follow-up statements
571 WHUS46 KSGX 311958 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1258 PM PDT Sat May 31 2025 CAZ043-552-020200- /O.CON.KSGX.BH.S.0008.250601T1600Z-250604T0000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 1258 PM PDT Sat May 31 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH TUESDAY AFTERNOON... * WHAT...Elevated surf of 4 to 6 feet with sets to 7 or 8 feet expected, primarily for south to south-southwest facing beaches in Orange County. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...From Sunday morning through Tuesday afternoon. * IMPACTS...Strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf increases Sunday, peaking Monday, before gradually falling through mid week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
882 WHUS46 KSGX 010411 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 911 PM PDT Sat May 31 2025 CAZ043-552-011300- /O.CON.KSGX.BH.S.0008.250601T1600Z-250604T0000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 911 PM PDT Sat May 31 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM PDT SUNDAY THROUGH TUESDAY AFTERNOON... * WHAT...Elevated surf of 4 to 6 feet with sets to 7 or 8 feet expected, primarily for south to south-southwest facing beaches in Orange County. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...From Sunday morning through Tuesday afternoon. * IMPACTS...Strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf increases Sunday, peaking Monday, before gradually falling through mid week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
254 WHUS46 KSGX 010903 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 203 AM PDT Sun Jun 1 2025 CAZ043-552-012100- /O.CON.KSGX.BH.S.0008.250601T1600Z-250604T0000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 203 AM PDT Sun Jun 1 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM PDT THIS MORNING THROUGH TUESDAY AFTERNOON... * WHAT...Elevated surf of 4 to 6 feet with sets to 7 or 8 feet expected, primarily for south to south-southwest facing beaches in Orange County. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...From Sunday morning through Tuesday afternoon. * IMPACTS...Strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf increases through today, peaks Monday, before gradually falling through mid week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
718 WHUS46 KSGX 011931 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1231 PM PDT Sun Jun 1 2025 CAZ043-552-020745- /O.CON.KSGX.BH.S.0008.000000T0000Z-250604T0000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 1231 PM PDT Sun Jun 1 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... * WHAT...Elevated surf of 4 to 6 feet with sets to 7 or 8 feet expected, primarily for south to south-southwest facing beaches in Orange County. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...From Sunday morning through Tuesday afternoon. * IMPACTS...Strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf increases through today, peaks Monday, before gradually falling through mid week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
163 WHUS46 KSGX 020438 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 938 PM PDT Sun Jun 1 2025 CAZ043-552-021245- /O.CON.KSGX.BH.S.0008.000000T0000Z-250604T0000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 938 PM PDT Sun Jun 1 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... * WHAT...Elevated surf of 4 to 6 feet with sets to 7 or 8 feet expected, primarily for south to south-southwest facing beaches in Orange County. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...From Sunday morning through Tuesday afternoon. * IMPACTS...Strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf increases through today, peaks Monday, before gradually falling through mid week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
457 WHUS46 KSGX 020842 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 142 AM PDT Mon Jun 2 2025 CAZ043-552-022200- /O.CON.KSGX.BH.S.0008.000000T0000Z-250604T0000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 142 AM PDT Mon Jun 2 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... * WHAT...Elevated surf of 2 to 5 feet with sets to 6 feet expected, primarily for south to southwest facing beaches. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...through Tuesday afternoon. * IMPACTS...Strong rip currents will create hazardous swimming conditions, especially Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as rip currents and other hazards are possible. Caution should be used when in or near the water. && $$
561 WHUS46 KSGX 021920 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1220 PM PDT Mon Jun 2 2025 CAZ043-552-030730- /O.CON.KSGX.BH.S.0008.000000T0000Z-250604T0000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 1220 PM PDT Mon Jun 2 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... * WHAT...Elevated surf of 4 to 6 feet with sets to 7 feet expected, primarily for south to southwest facing beaches. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...Through Tuesday afternoon. * IMPACTS...Strong rip currents will create hazardous swimming conditions, especially Tuesday. * ADDITIONAL DETAILS...Surf will continue to slowly decrease into Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
543 WHUS46 KSGX 030344 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 844 PM PDT Mon Jun 2 2025 CAZ043-552-031145- /O.CON.KSGX.BH.S.0008.000000T0000Z-250604T0000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 844 PM PDT Mon Jun 2 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... * WHAT...Elevated surf of 3 to 5 feet with sets to 6 feet expected, primarily for south to southwest facing beaches. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...Through Tuesday afternoon. * IMPACTS...Strong rip currents will create hazardous swimming conditions, especially Tuesday. * ADDITIONAL DETAILS...Surf will continue to slowly decrease into Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
826 WHUS46 KSGX 030850 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 150 AM PDT Tue Jun 3 2025 CAZ043-552-032130- /O.CON.KSGX.BH.S.0008.000000T0000Z-250604T0000Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 150 AM PDT Tue Jun 3 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...Elevated surf of 3 to 5 feet with sets to 6 feet expected, primarily for south to southwest facing beaches. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...Through this afternoon. * IMPACTS...Strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will continue to slowly decrease into Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as rip currents and other hazards are possible. Caution should be used when in or near the water. && $$
182 WHUS46 KSGX 030903 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 203 AM PDT Tue Jun 3 2025 CAZ043-552-032130- /O.EXT.KSGX.BH.S.0008.000000T0000Z-250604T0900Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 203 AM PDT Tue Jun 3 2025 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT... * WHAT...Elevated surf of 3 to 5 feet with sets to 6 feet expected, primarily for south to southwest facing beaches. Also, there is a chance of thunderstorms that could produce lightning. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...Surf hazards through this afternoon. Chance of lightning this afternoon through tonight. * IMPACTS...Strong rip currents will create hazardous swimming conditions. Lightning is possible in the vicinity of any thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as rip currents and other hazards are possible. Caution should be used when in or near the water. A beach hazards statement for beach lightning means that there is the potential for cloud to ground or cloud to water lightning strikes which could result in injury or death. Move indoors until the storm passes and stay away from metal objects. && $$
544 WHUS46 KSGX 032048 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 148 PM PDT Tue Jun 3 2025 CAZ043-552-040600- /O.CON.KSGX.BH.S.0008.000000T0000Z-250604T0900Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 148 PM PDT Tue Jun 3 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Elevated surf of 3 to 5 feet with sets to 6 feet expected, primarily for south to southwest facing beaches. Also, there is a chance of thunderstorms that could produce lightning. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...Surf hazards through this afternoon. Chance of lightning this afternoon through tonight. * IMPACTS...Strong rip currents will create hazardous swimming conditions. Lightning is possible in the vicinity of any thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as rip currents and other hazards are possible. Caution should be used when in or near the water. A beach hazards statement for beach lightning means that there is the potential for cloud to ground or cloud to water lightning strikes which could result in injury or death. Move indoors until the storm passes and stay away from metal objects. && $$
949 WHUS46 KSGX 040337 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 837 PM PDT Tue Jun 3 2025 CAZ043-552-040900- /O.CON.KSGX.BH.S.0008.000000T0000Z-250604T0900Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 837 PM PDT Tue Jun 3 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY... * WHAT...Elevated surf of 3 to 5 feet with sets to 6 feet expected, primarily for south to southwest facing beaches. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...Through 2 AM Wednesday. * IMPACTS...Strong rip currents will create hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ SS
416 WHUS46 KSGX 040845 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 145 AM PDT Wed Jun 4 2025 CAZ043-552-040945- /O.EXP.KSGX.BH.S.0008.000000T0000Z-250604T0900Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 145 AM PDT Wed Jun 4 2025 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING... Swell and surf have subsided and hazardous swimming conditions are no longer expected. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at May 31, 9:24 AM PDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 31, 9:24 AM PDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service San Diego CA 924 AM PDT Sat May 31 2025 .SYNOPSIS... An area of low pressure to the south will bring cloudier conditions and a chance for showers and thunderstorms this weekend. Slightly cooler today, with further cooling tomorrow into early next week. High pressure over the Pacific will move closer to the region later in the week, leading to warmer weather across SoCal. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .Morning Update... High clouds continue to increase over SE California into San Diego County this morning. As stated below, clouds may thicken enough to bring light shower and sprinkles to southern areas later this afternoon. As the low pressure system to the south pushes inland, expect a better chance of showers overnight into Sunday. Models slightly differ on exact placement of the low as it pushes inland on Sunday. If the low stays further west, it will bring a better chance of showers and storms across inland areas; not so much if it pushes further east into the desert. No forecast changes this morning as this degree of uncertainty continues. High temperatures today will continue to be warm, but would not be surprised to see them turn out a few degrees cooler in southern areas due to increased high cloud coverage this morning. .Previous Discussion (312 AM Saturday)... A cut-off upper level low was meandering over the Pacific Waters at roughly 300 miles southwest of San Diego. Clouds will continue to lift and thicken, with some light rain showers becoming possible by later in the day due to the influence of this U/L low, especially over the mountains of San Diego County. The lower heights over the region due to the upper level low, as well as mid to upper level clouds moving overhead, will result in temperatures being slightly cooler today, ranging from the low to mid 70s at the coast, to upper 80s in the inland areas of San Diego and Orange counties, to mid to upper 90s for most areas within the IE. For the mountains and deserts, temperatures will still be on the mild side, and slightly above the seasonal average for this time of year. Given how high based any precipitable clouds will be, it is more likely that most of these showers will be in the form of virga (precip evaporating before reaching the surface). The latest models are in relatively good agreement with the transition of this U/L low, which looks to remain nearly quasi- stationary through the early morning hours on Sunday, until it finally begins to propagate northeastward after getting "kicked" out of position by another deepening low in the split flow of the longwave trough over the region. Simultaneously, there is also going to be the remnants of a tropical system (currently Tropical Storm Alvin), feeding moisture into the U/L low from the south. A general consensus of the models puts its position roughly to the southeast of San Diego by the early morning on Sunday. This puts a lot of the region more on the convergent quadrant of the U/L low, and precipitation might be more sparse due to this. By later in the afternoon on Sunday, and especially with some increased instability with further moisture streaming up from the remnants of Alvin, that there will be a better chance of more widely scattered showers and possibly even a few thunderstorms over the mountains and east-facing slopes of the high deserts in San Diego County. The chance of precip will diminish going north and west. There could be a few cells dropping locally heavier amounts for portions of the mountains and deserts with the developing showers and thunderstorms by later in the afternoon, otherwise most areas will struggle to receive a tenth of an inch or more before it is all said and done. There will be some stronger and gusty winds, although not anything strong enough to warrant the issuance of any wind advisories. It will also be cooler on Sunday, and even further cooler on Monday, with highs being slightly below the seasonal average for most locations. Tuesday through early next weekend... There will be a gradual warmup for the region beginning Tuesday, and on through into the early part of the following weekend. Given that there will continue to be an overall area of troughing remaining in place over the western states, it will continue to be closer to the seasonal average with pleasant conditions in place throughout this period in the forecast with high pressure conditions in control. && .AVIATION... 311530Z...Coasts/Valleys...Low clouds based 700-1100ft MSL with tops to 1700ft MSL extend down the coast and up to 5-10 miles inland and SCT high clouds around 20,000ft. Low clouds are already beginning to clear and will continue through 17-18z. Isolated showers are possible starting later this morning/this afternoon, mainly in San Diego Co, with a 10-20% chance for SHRA at coastal and valley sites. Greater chances for SHRA overnight through Sunday morning. Low clouds may redevelop tonight, with lesser inland extent and only a 20-40% chance for a CIG at KSAN or other coastal sites, with the best chance being between 12-16z Sunday. Iso TSRA will possible for the far eastern valleys and foothills, primarily after 18z Sunday. Deserts/Mountains...SCT-BKN high clouds at 10,000-20,000ft MSL through the day. -SHRA possible starting this afternoon with higher chances tonight and Sunday morning, especially in San Diego County mtns. Brief outflow gusts over 25 kts possible with any developing SHRA. Iso-Sct TSRA possible generally after 18z Sunday with the highest confidence being in the mountains/higher terrain. Near zero VIS in any storm with heavy rain, along with erratic and gusty winds. && .MARINE... No hazardous marine conditions are expected through Wednesday. Chance of showers (20-35%) tonight into Sunday across the coastal waters. && .BEACHES... A long period south swell will build into the region Sunday, leading to elevated surf for south and southwest facing beaches of 4 to 6 feet with sets to 7 or 8 feet possible. This will result in higher rip current risk and locally hazardous swimming conditions. Surf peaks Monday and gradually diminishes Tuesday through Thursday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && UPDATE...APR PUBLIC...Stewey AVIATION/MARINE...Zuber
In the hours before
Special weather statement, May 31, 12:27 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service San Diego CA
1227 PM PDT Sat May 31 2025
CAZ043-050-312015-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
1227 PM PDT Sat May 31 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SAN DIEGO COUNTY
THROUGH 115 PM PDT...
At 1227 PM PDT, Doppler radar was tracking a strong thunderstorm over
Otay Mesa, or over Chula Vista, moving west at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chula Vista, National City, Imperial Beach, Coronado, Otay Mesa,
Paradise Hills, Otay Mesa West, San Ysidro, Bonita, Mountain View, La
Presa, Spring Valley, Palm City, Nestor, Bay Terraces, Ocean Crest,
Shelltown, Tijuana River Valley, Egger Highlands, and Southcrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3260 11714 3259 11711 3260 11710 3261 11712
3268 11713 3267 11716 3266 11716 3269 11719
3269 11717 3268 11717 3269 11713 3269 11689
3256 11688 3254 11712
TIME...MOT...LOC 1927Z 089DEG 15KT 3260 11698
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MunyanThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:27 PM PDT | Special Weather Statement | SGX | San Diego | 48 min |
Nearby
Beach Hazards Statements in California, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.